Friday, March 25, 2011


Cataract Surgery Questions & Answers
Question: My daughter has had asthma since she was 7 years old. She is now away at college and is 21 years old. She went to an eye doctor near her college to get new contact lenses and he told her she didn’t need new contacts and that her vision was blurry because she had a Cataract. He said the medication she was taking for her asthma all this time may have caused her to get the Cataracts. How can someone her age have Cataracts? Is he right?

Answer: Sometimes bronchial asthma is treated with oral, injectable or nasal steroids. If your daughter was in fact on steroids, and for any length of time, and perhaps in significant doses, it is possible that the medication could have caused a Cataract to form, even at her young age. Cataracts are a known side effect of the use of certain steroids. The best course of action is for you daughter to schedule an examination and consultation with a top Cataract Surgeon in your area when she returns home from college. You will want to be with her as she is unlikely to remember her entire medical history from childhood.  An experienced Cataract Surgeon will be able to do the necessary testing to confirm the diagnosis and possibly confirm that steroids were the cause. Then he or she will be able to help your daughter determine the extent of the visual compromise, the stability of the condition and the treatment options. As always, choose an experienced Cataract Surgeon with sound reputation who will takes the time necessary to evaluate your daughter properly and guide you through the right diagnosis and treatment options.

No comments:

Post a Comment